Texas, 2013

Hail in Texas, February 12, 2013

February 12, 2013 · NWS FWD · 2 events in 2 counties and zones

Widespread showers and a few thunderstorms developed in a warm air advection and isentropic lift regime ahead of an approaching upper level low. Two of the thunderstorms produced nickel sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Widespread showers and a few thunderstorms developed in a warm air advection and isentropic lift regime ahead of an approaching upper level low. Two of the thunderstorms produced nickel sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Feb 12, 3:26 AM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Feb 12, 3:26 AM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
326 AM CST TUE FEB 12 2013

.DISCUSSION...
AN UPPER LEVEL LOW IS CURRENTLY IN NEW MEXICO AND WILL CONTINUE TO
HEAD EAST THROUGH THE DAY AND ACROSS OKLAHOMA THIS EVENING. AHEAD
OF THE SYSTEM...LOW AND MID LEVEL WARM ADVECTION AND ISENTROPIC
LIFT IS OCCURRING OVER THE REGION THIS MORNING. SCATTERED TO
NUMEROUS SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE TO DEVELOP
AND SPREAD ACROSS NORTH TEXAS OVER THE NEXT FEW HOURS. COVERAGE OF
THE ACTIVITY WILL BE HIGHEST BETWEEN 5AM AND 8AM...BUT WILL
RAPIDLY END FROM WEST TO EAST BY MID-LATE MORNING AS A MID LEVEL
DRY SLOT MOVES IN. A QUASI-STATIONARY FRONT IS EXPECTED TO BECOME
BETTER DEFINED BY MIDDAY AND SHOULD SET UP ALONG A LINE FROM
BRECKENRIDGE TO CLEBURNE TO ATHENS. TO THE NORTH OF THE FRONT...
THE LOW LEVELS WILL REMAIN SATURATED INTO THE AFTERNOON HOURS AS
ISENTROPIC LIFT IN THE LOWEST 100MB CONTINUES. CLOUD COVER SHOULD
PERSIST ALL DAY AND SOME LIGHT DRIZZLE IS POSSIBLE. TEMPERATURES
TO THE NORTH OF THE FRONT WILL NOT STRAY FAR FROM CURRENT
READINGS...WITH HIGHS IN THE MID 40S TO LOW 50S. TO THE SOUTH OF
THE FRONT...SOME CLEARING SHOULD OCCUR BY LATE AFTERNOON...AND
HIGHS WILL REACH THE LOW TO MID 60S.

AS THE UPPER LOW MOVES INTO OKLAHOMA THIS EVENING...IT WILL ALLOW
A STRONGER FRONT TO MOVE IN FROM THE WEST. WINDS WILL BECOME
NORTHWEST AT 10 TO 20 MPH AND RESULT IN MODEST COLD ADVECTION OVER
NORTH TEXAS TONIGHT WITH TEMPS FALLING INTO THE 30S. WILL CARRY
LOW POPS ACROSS THE NORTHERN COUNTIES TONIGHT AS SOME WRAP AROUND
PRECIP MAY HOLD TOGETHER LONG ENOUGH TO CROSS THE RED RIVER. THIS
PRECIP IS EXPECTED TO BE LIGHT AND REMAIN LIQUID. THERE IS SOME
CONCERN THAT A RAIN/SNOW MIX WOULD BE POSSIBLE ALONG THE RED RIVER
THIS EVENING...BUT ALL MODEL GUIDANCE CONTINUES TO SUGGEST SURFACE
TEMPS WILL BE A BIT TOO WARM FOR SNOW TO SURVIVE THE TRIP FROM THE
CLOUDS TO THE SURFACE. HOWEVER IF PRECIP IS MORE INTENSE THAN
EXPECTED...IT IS POSSIBLE MORE LOW LEVEL COOLING WOULD OCCUR DUE
TO THE LATENT HEAT ABSORBED BY MELTING SNOWFLAKES. OTHERWISE...
WRAP AROUND LOW CLOUDS WILL AFFECT MUCH OF THE CWA TONIGHT...BUT
SHOULD BEGIN TO DISPERSE WEDNESDAY MORNING. WINDS WILL DIMINISH
WEDNESDAY AND AFTERNOON SUNSHINE WILL ALLOW TEMPS TO REBOUND INTO
THE MID 50S TO LOW 60S. LIGHT WINDS AND CLEAR SKIES WED NIGHT WILL
RESULT IN RADIATIONAL COOLING WITH TEMPS IN THE 30S AREA WIDE.
THURSDAY LOOKS VERY NICE WITH LIGHT WINDS...SUNNY SKIES...AND
HIGHS REACHING THE MID-UPPER 60S.

THE NEXT COLD FRONT WILL ARRIVE THURSDAY NIGHT AND FRIDAY...AND
PREFER THE SLIGHTLY FASTER ECMWF/NAM/CANADIAN TIMING OVER THE GFS.
ALTHOUGH THE UPPER TROUGH IS BROAD AND CENTERED TO OUR EAST...THE
MODELS CONTINUE TO SHOW A PIECE OF UPPER ENERGY SWINGING THROUGH
THE AREA FROM THE NORTHWEST FRIDAY. THE TRAJECTORY OF THIS ENERGY
MEANS THAT MOISTURE WILL BE LIMITED...BUT THE LIFT SHOULD BE
STRONG ENOUGH TO SQUEEZE OUT A FEW SHOWERS BEHIND THE FRONT.
ALTHOUGH THE MID-UPPER LEVELS ARE COLD...GUIDANCE IS UNANIMOUS IN
SUGGESTING THE SURFACE TEMPS WILL BE TOO WARM TO SUPPORT FROZEN
PRECIP. ONCE AGAIN IF PRECIP IS MORE INTENSE THAN CURRENTLY
FORECAST...THEN SNOW WOULD BE POSSIBLE...BUT THIS REMAINS A REMOTE
POSSIBILITY AT THIS TIME. WILL KEEP POPS AT 20 PERCENT AND MENTION
ONLY SHOWERS. COLDER AIR WILL FILTER INTO THE AREA AND SATURDAY
WILL BE SUNNY AND DRY. GIVEN 850MB TEMPS OF -2C TO -6C SATURDAY
AFTERNOON...FEEL THE GUIDANCE IS A LITTLE TOO WARM FOR HIGHS AND
WILL FORECAST THEM ONLY NEAR 50. RAPID MODERATION OF TEMPS WILL
OCCUR SUNDAY AS SOUTH WINDS INCREASE TO NEAR 20 MPH. THERE MAY BE
A FIRE WEATHER CONCERN ON SUNDAY IF FUEL MOISTURE IS LOW
ENOUGH...BUT RECENT RAINS WILL LIKELY PRECLUDE WATCHES/WARNINGS.
WILL RETAIN SLIGHT CHANCE POPS MONDAY AS THE NEXT UPPER SYSTEM AND
PACIFIC FRONT MOVE ACROSS THE AREA EARLY NEXT WEEK.

TR.92

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  53  36  58  38  67 /  70  10   0   0   0
WACO, TX              61  38  61  31  69 /  40  10   0   0   0
PARIS, TX             48  36  53  34  63 /  90  20   0   0   0
DENTON, TX            50  33  58  31  67 /  70  20   0   0   0
MCKINNEY, TX          49  36  56  31  66 /  80  20   0   0   0
DALLAS, TX            53  37  57  40  67 /  70  10   0   0   0
TERRELL, TX           54  38  57  34  67 /  70  10   0   0   0
CORSICANA, TX         58  39  59  36  67 /  60  10   0   0   0
TEMPLE, TX            64  38  61  33  69 /  40  10   0   0   0
MINERAL WELLS, TX     51  33  59  30  66 /  50  10   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Feb 12, 2:51 AM CST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
251 AM CST TUE FEB 12 2013

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-130900-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
251 AM CST TUE FEB 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
ISOLATED THUNDERSTORMS ARE EXPECTED TUESDAY MORNING. THE SEVERE
WEATHER THREAT IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
ON SUNDAY...ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED DUE TO
LOW RELATIVE HUMIDITIES AND SOUTH WINDS GUSTING INTO THE 20 MPH
RANGE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Dallas/Ft Worth radar (KFWS), 125 km away, was scanning. The volume nearest the first event began at 10:34 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Cooke

When
February 12, 4:35 AM CST
Where
Cooke County, 6 mi NW of Gainesville
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
33.691, -97.224

Dime to nickel sized hail was reported 6 miles northwest of Gainesville.

Hail, Johnson

When
February 12, 6:15 AM CST
Where
Johnson County, Alvarado
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
32.400, -97.220

Nickel sized hail was reported in Alvarado.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435796, 435797.